Alert archive / California / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 1, NWS San Francisco Bay Area, CA

March 11, 2016San Mateo County, Santa Cruz County, California

NWS San Francisco Bay Area, CA issued this severe thunderstorm warning at Mar 11, 2016, 10:40 AM PST for San Mateo County, Santa Cruz County, California. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 11, 2016, 10:40 AM PST (18:40 UTC)
Expired
Mar 11, 2016, 11:00 AM PST
In force
20 min
Issued by
NWS San Francisco Bay Area, CA
Area
Storm-based polygon

Counties San Mateo County, CA, Santa Cruz County, CA

The radar

The San Francisco radar (KMUX), 39 km from the middle of the area, began a volume at 18:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 6.7 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2016-03-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 19 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2016-03-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 135 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
19 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
955 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
135 m²/s²
0-3 km storm-relative helicity
212 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

886 
WUUS56 KMTR 111840
SVRMTR
CAC081-087-111900-
/O.NEW.KMTR.SV.W.0001.160311T1840Z-160311T1900Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
1040 AM PST FRI MAR 11 2016

THE NATIONAL WEATHER SERVICE IN THE SAN FRANCISCO BAY AREA HAS ISSUED
A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL SANTA CRUZ COUNTY IN NORTHERN CALIFORNIA...
  SOUTH CENTRAL SAN MATEO COUNTY IN NORTHERN CALIFORNIA...

* UNTIL 1100 AM PST

* AT 1040 AM PST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS
  OF 60 MPH. THIS STORM WAS LOCATED NEAR ANO NEUVO STATE RESERVE...
  AND MOVING EAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ANO NEUVO STATE RESERVE AND BIG BASIN REDWOODS STATE PARK. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

&&

LAT...LON 3727 12227 3713 12219 3710 12228 3712 12231
      3712 12234 3714 12234 3715 12236 3717 12236
      3718 12238 3718 12239 3720 12241 3722 12241
      3724 12242
TIME...MOT...LOC 1840Z 248DEG 16KT 3718 12232 

$$

LARRY
1 follow-up statement
104 
WWUS56 KMTR 111851
SVSMTR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
1051 AM PST FRI MAR 11 2016

CAC081-087-111900-
/O.EXP.KMTR.SV.W.0001.000000T0000Z-160311T1900Z/
SANTA CRUZ CA-SAN MATEO CA-
1051 AM PST FRI MAR 11 2016

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL SANTA CRUZ AND
SOUTH CENTRAL SAN MATEO COUNTIES WILL EXPIRE AT 1100 AM PST...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 3727 12227 3713 12219 3710 12228 3712 12231
      3712 12234 3714 12234 3715 12236 3717 12236
      3718 12238 3718 12239 3720 12241 3722 12241
      3724 12242
TIME...MOT...LOC 1848Z 248DEG 16KT 3718 12232 

$$

LARRY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 11, 8:30 AM PST, 2 hours 10 minutes earlier.

Area forecast discussion, Mar 11, 8:30 AM PST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
ISSUED BY NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
830 AM PST FRI MAR 11 2016

...HEAVY RAIN LIKELY INTO THE WEEKEND ESPECIALLY FOR THE NORTH
BAY...

.SYNOPSIS...WIDESPREAD RAINFALL WILL SPREAD RAPIDLY SOUTHEASTWARD
ACROSS THE DISTRICT THIS MORNING AND EARLY AFTERNOON AS A COLD
FRONT PUSHES INLAND. TRAILING SHOWERS WILL TAPER OFF THIS EVENING
AND OVERNIGHT. A SHORT BREAK IN THE WET WEATHER IS THEN EXPECTED
LATE TONIGHT INTO SATURDAY MORNING...BUT THEN TWO MORE WEATHER
SYSTEMS WILL SPREAD ADDITIONAL ROUNDS OF PRECIPITATION IN FROM THE
NORTHWEST OVER THE WEEKEND. DRY CONDITIONS AND A WARMING TREND ARE
EXPECTED FOR NEXT WEEK.

&&

.DISCUSSION...AS OF 08:29 AM PST FRIDAY...VERY BUSY DAY TODAY
WITH KMUX SHOWING T HE MAIN BAND OF RAIN STARTING TO ENTER OUR
CWA. RAINFALL RATES HAVE BEEN FAIRLY LIGHT SO FAR WITH EVEN THE
WETTEST SPOTS JUST GETTING UP TO .40" IN THE PAST THR EE HOURS.
HOWEVER, GETTING VERY CONCERNED WITH RADAR NOW SHOWING A LINE OF
MODER ATE TO HEAVY RAINFALL (NARROW COLD FRONTAL BAND) THAT WILL
BE TO THE COAST BEFOR E 9 AM. WILL BE WATCHING THAT LINE VERY
CLOSE OVER THE NEXT FEW HOURS FOR FLASH FLOOD POTENTIAL ALONG WITH
ANY CIRCULATION.

&&

.PREV DISCUSSION...AS OF 3:35 AM PST FRIDAY...THE MOISTURE PLUME THAT
REMAINED FIXED OVER THE NORTH BAY ON THURSDAY BRINGING HEAVY
PRECIPITATION TO THAT AREA IS NOW SHIFTING NORTHWARD AHEAD OF AN
APPROACHING PACIFIC CYCLONE. THIS IS INDUCING DEVELOPMENT OF A
FRONTAL WAVE...WITH THE FORWARD PORTION OF THE PLUME EVOLVING INTO
AN INCIPIENT WARM FRONT AND THEN A TRAILING COLD FRONT OFF OUR
COAST. LATEST MODEL RUNS ARE IN GOOD AGREEMENT THAT THE LATTER
WILL MOVE IN RAPIDLY FROM THE WEST-NORTHWEST THIS
MORNING...SPREADING PRECIPITATION ACROSS THE DISTRICT. RAINFALL
RATES WILL BECOME LOCALLY HEAVY FOR A FEW HOURS AS IT MOVES
THROUGH...WITH PRE-EXISTING SATURATED CONDITIONS IN THE NORTH BAY
IN PARTICULAR RAISING CONCERNS ABOUT THE POTENTIAL FOR ADDITIONAL
FLOODING THERE. AND THROUGHOUT THE DISTRICT LOCALIZED PONDING OR
MINOR FLOODING OF ROADWAYS WILL BE OF CONCERN DURING THE PERIOD OF
HEAVIER RAINFALL. ACCUMULATIONS DURING THE 12-HR PERIOD 4 AM TO 4
PM PST FRIDAY ARE EXPECTED TO RANGE FROM UP TO 1.5 INCHES WETTEST
PORTIONS OF THE COASTAL SLOPES...TO AROUND 0.5 INCHES AT LOWER
ELEVATIONS AROUND THE BAYS.

LATEST MODEL OUTPUT STABILITY PARAMETERS AND MOS GUIDANCE ALSO
INDICATE THE POSSIBILITY OF THUNDERSTORMS WITH AND FOLLOWING THE
FRONTAL PASSAGE. THE FRONTAL BOUNDARY ITSELF COULD WELL DEVELOP
INTO AN NCFR NARROW COLD FRONTAL RAINBAND STRUCTURE. AND THAT IN
TURN RAISES THE POSSIBILITY OF A LOCAL SPINUP IF SUFFICIENT
COINCIDENT CAPE. KMUX RADAR WILL NEED TO BE CAREFULLY MONITORED
AS IT MOVES THROUGH.

STARTING TO GET CONCERNED ABOUT WINDS AS WELL. SOUTHERLY WINDS
WILL BECOME BREEZY TO WINDY FRIDAY MORNING AHEAD OF THE APPROACHING
SYSTEM. NAM AND IN-HOUSE 3 KM WRF SHOW SOUTHERLY WINDS ALONG THE
COAST AND IN THE COASTAL HILLS RAMPING UP RAPIDLY THIS MORNING
AHEAD OF THE FRONT. HAVE ALSO NOTED THE 00Z GFS MOS FOR KSFO IS
CALLING FOR 42 KT FROM 260 DEG AT 21Z...AS STRONG WEST WINDS
DEVELOP FOLLOWING THE FRONTAL PASSAGE. WORKING ON WIND ADVISORY
ISSUANCE PRESENTLY. MODELS ARE PRESENTLY FOCUSING STRONGEST WINDS
IN THE VICNITY OF THE SAN MATEO COUNTY COAST AND COASTAL
HILLS...BUT COULD WELL SPREAD INTO AND ACROSS THE BAY.

TRAILING SHOWERS AND POSSIBLE THUNDERSTORMS WILL MOVE THROUGH INTO
FRIDAY EVENING...THEN DIMINISH OVERNIGHT. A BRIEF DRY INTERVAL
SHOULD THEN PREVAIL DISTRICTWIDE LATER FRIDAY NIGHT...BUT WITH
THE NEXT FRONTAL SYSTEM RAPIDLY MOVING IN FROM THE NORTHWEST ON
SATURDAY. LOCALLY HEAVY RAIN WILL AGAIN BECOME POSSIBLE IN THE
NORTH BAY SATURDAY MORNING...THOUGH WITH DIMINISHING ASSOCIATED
PRECIPITATION AMOUNTS AS IT MOVES SOUTHWARD DURING THE DAY.

SYSTEM 3 THEN MOVES IN RAPIDLY ON ITS HEELS SPREADING YET ANOTHER
ROUND OF RAIN INTO THE DISTRICT ON SUNDAY. BUT THAT LOOKS TO BE
THE LAST OF THE PRESENT SET...WITH ITS TRAILING SHOWERS
DIMINISHING SUNDAY NIGHT AND ENDING MONDAY MORNING.

IN THE LONGER RANGE...A DRAMATIC CHANGE TO DRY CONDITIONS AND A
WARMING TREND IS THEN PROJECTED TO DEVELOP AND PREVAIL INTO THE
LATTER PART OF WEEK AS A LARGE-SCALE UPPER LEVEL RIDGE REBUILDS
ALONG THE WEST COAST.

&&

.UPDATED AVIATION...WIDESPREAD RAIN WITH EMBEDDED HEAVY SHOWERS
ALONG THECOLD FRONT HAVE MOVED ONTO THE COAST AS OF 10 AM...AND WILL
CONTINUE TO PUSH INLAND OVER THE NEXT 1-2 HOURS. AS THIS
OCCURS...WIDESPREAD STRATIFORM RAIN WILL TRANSITION TO SCATTERED
SHOWERS THAT WILL IMPACT ALL TERMINALS PERIODICALLY. MORE
IMPORTANTLY...AS THE COLD FRONT PUSHES EAST...WINDS ARE EXPECTED TO
SHIFT FROM THE SOUTHEAST TO THE SOUTHWEST AND INCREASE. WINDS WILL
CONTINUE TO VEER TO NEAR DUE WEST BY MID AFTERNOON...AND WILL
FINALLY DECREASE SUBSTANTIALLY LATE IN THE EVENING. SHOWERS WILL
TAPER OFF DURING THE EVENING AS WELL. CEILINGS AND VISIBILITIES HAVE
REMAINED MOSTLY VFR TODAY WITH PERIODIC AND BRIEF MVFR/IFR
CONDITIONS ASSOCIATED WITH HEAVIER SHOWERS...AND THIS WILL CONTINUE
THROUGH THE EVENING WITH DECREASING FREQUENCY OF LOW CEILINGS AS
SHOWER ACTIVITY DIMINISHES. ADDITIONAL RAIN IS EXPECTED TO MOVE INTO
THE REGION TOMORROW MORNING.

VICINITY OF SFO...WINDS WILL LIKELY SHIFT TO THE SSW AND INCREAS
EWITHIN THE HOUR AS THE COLD FRONT PASSES BY...AND AGAIN TO CLOSE
TOTHE WSW BY MID AFTERNOON. STRATIFORM RAIN IS ALREADY TRANSITIONING
TO SCATTERED SHOWERS...WHICH WILL PRODUCE PERIODIC EPISODES OF
MODERATE RAIN AND MVFR CEILINGS THROUGH THE EVENING. SHOWER ACTIVITY
WILL DIMINISH LATE IN THE EVENING...BUT ADDITIONAL RAIN IS EXPECTED
TO MOVE INTO THE REGION FROM THE NORTH TOMORROW MORNING...AND
WINDS WILL ALSO GRADUALLY INCREASE AND BACK TO THE SOUTH

KSFO BRIDGE APPROACH...SIMILAR AS KSFO.

MONTEREY BAY AREA TERMINALS...SCATTERED SHOWERS WILL PERIODICALLY
IMPACT AREA TERMINALS WITH BRIEF EPISODES OF MODERATE RAIN AND MVFR
CEILINGS THROUGH THE EVENING...AND DIMINISH LATE IN THE EVENING.
WINDS WILL REMAIN GUSTY BUT WILL VEER TO THE SOUTHWEST LATE THIS
MORNING...AND AGAIN TO THE WEST BY MID AFTERNOON. WINDS WILL
DIMINISH THIS EVENING.

&&

.MARINE...AS OF 3:02 AM PST FRIDAY...SOUTHERLY WINDS ARE FORECAST
TO STRENGTHEN THIS MORNING AS A STORM SYSTEM MOVES CONTINUES TO
MOVE THROUGH THE FORECAST AREA. THUNDERSTORMS WILL BE POSSIBLE. BY
THIS AFTERNOON...WINDS VEER TOWARDS THE WEST AND REMAIN MODERATE
TO STRONG. A LARGE LONG PERIOD SWELL WILL MOVE INTO THE COASTAL
WATERS FROM SUNDAY INTO MONDAY.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
     .TDAY...WIND ADVISORY...
             FLASH FLOOD WATCH...
             GLW...SF BAY
             GLW...PT ARENA TO PT REYES 0-10 NM
             GLW...PT REYES TO PIGEON PT 0-10 NM
             GLW...PIGEON PT TO PT PINOS 0-10 NM
             GLW...PT PINOS TO PT PIEDRAS BLANCAS 0-10 NM
             GLW...PT ARENA TO PIGEON PT 10-60 NM
             GLW...PIGEON PT TO PT PIEDRAS BLANCAS 10-60 NM
             SCA...MRY BAY

&&

PUBLIC FORECAST: BLIER/HALL/BELL
AVIATION: DB
MARINE: KAPLAN

VISIT US AT WWW.WEATHER.GOV/SANFRANCISCO

FOLLOW US ON FACEBOOK AND TWITTER AT:
WWW.FACEBOOK.COM/NWSBAYAREA
WWW.TWITTER.COM/NWSBAYAREA

In the hours before

Local storm report, Mar 11, 9:05 AM PST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
905 AM PST FRI MAR 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 AM     DEBRIS FLOW      MONTE SERENO            37.24N 121.99W
03/11/2016                   SANTA CLARA        CA   LAW ENFORCEMENT

            MUD/DIRT/ROCK SLIDE COVERING NORTH BOUND LANE OF HWY 9
            NEASR JUNCTION OF SKYLINE

0817 AM     DEBRIS FLOW      15 W GUERNEVILLE        38.51N 123.26W
03/11/2016                   PZZ540             CA   LAW ENFORCEMENT

            MUD/DIRT/ROCK SLIDE OVBER NORTH BOUND HWY 1 NEAR JENNER

&&

BBENJAMI
Special weather statement, Mar 11, 9:10 AM PST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
910 AM PST FRI MAR 11 2016

CAZ529-111800-
NORTHERN MONTEREY BAY CA-
910 AM PST FRI MAR 11 2016

...SPECIAL WEATHER STATEMENT...

AT 909 AM PST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
BONNY DOON...OR NEAR SANTA CRUZ...MOVING NORTHEAST AT 30 MPH.

SMALL HAIL WITH HEAVY RAIN WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SANTA CRUZ.

LAT...LON 3702 12213 3703 12210 3698 12204 3695 12208
      3696 12211 3697 12212 3696 12213 3698 12214
      3698 12215 3699 12216
TIME...MOT...LOC 1709Z 213DEG 27KT 3699 12211

BELL
Special weather statement, Mar 11, 10:28 AM PST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
1028 AM PST FRI MAR 11 2016

CAZ509-512-111915-
SANTA CRUZ MOUNTAINS CA-SAN FRANCISCO PENINSULA COAST CA-
1028 AM PST FRI MAR 11 2016

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL SANTA CRUZ AND
SOUTHWESTERN SAN MATEO COUNTIES UNTIL 1115 AM PST...

AT 1027 AM PST...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM HALF MOON BAY TO NEAR ANO
NEUVO STATE RESERVE...AND MOVING EAST AT 30 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
PESCADERO...ANO NEUVO STATE RESERVE...HALF MOON BAY...LA HONDA...BIG
BASIN REDWOODS STATE PARK...EL GRANADA...SAN GREGORIO AND MOSS BEACH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3753 12240 3751 12239 3746 12232 3706 12215
      3705 12224 3711 12230 3712 12234 3714 12234
      3715 12236 3717 12236 3720 12241 3725 12242
      3736 12240 3748 12245 3750 12247 3751 12251
      3752 12247
TIME...MOT...LOC 1827Z 254DEG 26KT 3745 12242 3707 12237

LARRY

The office that day

Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 10, 4:56 PM PSTAreal Flood AdvisoryMTRAlameda, Contra Costa, Marin, Napa, City and County of San Francisco, San Mateo and 1 more4 hr
Mar 10, 7:54 PM PSTFlash Flood WarningMTRSonoma4 hr
Mar 10, 8:15 PM PSTFlash Flood WarningMTRSonoma4 hr
Mar 10, 8:20 PM PSTRiver Flood WarningMTRNapa24 hr
Mar 11, 12:15 AM PSTFlash Flood WarningMTRSonoma3 hr
Mar 11, 3:04 AM PSTGale WarningMTR18 hr
Mar 11, 3:04 AM PSTSmall Craft AdvisoryMTR18 hr
Mar 11, 3:28 AM PSTWind AdvisoryMTRAlameda, Contra Costa, Marin, Monterey, San Benito, City and County of San Francisco and 4 more18 hr
Mar 11, 8:44 AM PSTSpecial Marine WarningMTR46 min
Mar 11, 8:50 AM PSTFlash Flood WarningMTRMonterey3 hr
Mar 11, 8:59 AM PSTAreal Flood AdvisoryMTRMonterey, Santa Cruz2 hr
Mar 11, 9:10 AM PSTSpecial Weather StatementMTRSanta Cruz50 min
Mar 11, 10:28 AM PSTSpecial Weather StatementMTRSan Mateo47 min
Mar 11, 11:02 AM PSTAreal Flood AdvisoryMTRMonterey, Santa Cruz118 min

Nearby

Severe Thunderstorm Warnings in California, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.